Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 240, NWS Denver/Boulder, CO

August 25, 2014Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2014, 8:10 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 8:10 PM MDT (02:10 UTC)
Expired
Aug 25, 2014, 8:43 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 50 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 4:21 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS55 KBOU 260210
SVRBOU
COC039-073-260300-
/O.NEW.KBOU.SV.W.0240.140826T0210Z-140826T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
810 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 809 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  RUSH...OR 32 MILES SOUTHWEST OF LIMON...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KUTCH AND PUNKIN CENTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3875 10405 3893 10405 3908 10387 3882 10363
TIME...MOT...LOC 0209Z 241DEG 11KT 3887 10399 

HAIL...1.00IN
WIND...60MPH

$$

ENTREKIN
2 follow-up statements
689 
WWUS55 KBOU 260229
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT MON AUG 25 2014

COC039-073-260300-
/O.CON.KBOU.SV.W.0240.000000T0000Z-140826T0300Z/
ELBERT CO-LINCOLN CO-
829 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHEASTERN ELBERT AND WEST CENTRAL LINCOLN COUNTIES...

AT 829 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KUTCH...OR 28
MILES SOUTHWEST OF LIMON...MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KUTCH AND PUNKIN CENTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 10396 3891 10401 3908 10387 3882 10363
TIME...MOT...LOC 0229Z 241DEG 11KT 3890 10392 

HAIL...1.00IN
WIND...60MPH

$$

ENTREKIN
974 
WWUS55 KBOU 260243
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
843 PM MDT MON AUG 25 2014

COC039-073-260253-
/O.CAN.KBOU.SV.W.0240.000000T0000Z-140826T0300Z/
ELBERT CO-LINCOLN CO-
843 PM MDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND WEST
CENTRAL LINCOLN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. EXPECT HEAVY RAIN AND 
SMALL HAIL TO REMAIN WITH THIS WEAKENING STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY AFTERNOON FOR NORTHEAST COLORADO.

LAT...LON 3881 10396 3891 10401 3908 10387 3882 10363
TIME...MOT...LOC 0242Z 241DEG 11KT 3892 10387 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:34 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 2:34 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

COOL AIRMASS HAS MOVED OVER NORTHEAST COLORADO TODAY. EASTERLY LOW
LEVEL FLOW HAS INCREASED DEW POINTS THROUGH THE DAY. AS THE AIRMASS
CONTINUES TO SLOWLY WARM...THE CAP SHOULD BE BROKEN. STORMS ARE
STARTING TO FORM OVER THE HIGHER TERRAIN AND WILL SPREAD EASTWARD
THROUGH THE LATE AFTERNOON AND EVENING. STILL A CHANCE FOR SEVERE
WEATHER TODAY. SURFACE BASED CAPES WILL CLIMB TO AROUND 1000 J/KG.
THIS COMBINED WITH GOOD SHEAR SHOULD RESULT IN A FEW SEVERE STORMS.
BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF I-25 WHERE THE
GREATEST MOISTURE AND INSTABILITY WILL RESIDE. HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. BECAUSE OF THE SHEAR
AND SOMEWHAT LOW LCL...CAN'T RULE OUT A BRIEF TORNADO.

SHOWERS AND STORMS WILL PROGRESS EASTWARD THIS EVENING AND IS
EXPECTED TO END AROUND OR JUST AFTER MIDNIGHT. DUE THE MOIST
SOUTHWEST FLOW ALOFT WILL KEEP LOW POPS IN THE FORECAST FOR LATE
TONIGHT AND EARLY TUESDAY. LOW CLOUDS ARE EXPECTED TUESDAY
MORNING AND PERHAPS FOG BECAUSE OF THE MOIST LOW LEVELS.

SOUTHWEST FLOW ALOFT WILL PREVAIL OVER COLORADO TUESDAY AROUND A
CLOSED LOW OVER THE GREAT BASIN. APPEARS THERE WILL BE A WAVE THAT
WILL AFFECT THE AREA LATE TUESDAY AFTERNOON AND INTO TUESDAY NIGHT.
MOISTURE WILL CONTINUE TO INCREASE WITH PRECIPITABLE WATER VALUES
CLIMBING TO AN INCH TO 1.25 ALONG THE FRONT RANGE AND ACROSS THE
EASTERN PLAINS. CAPES MAY CLIMB UP TO 2000 J/KG IF TEMPERATURES
ARE ABLE TO REACH THE MID TO UPPER 70S. SO THERE WILL BE A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON. BECAUSE OF THE
MOIST AIRMASS THERE WILL ALSO BE A SLIGHT CHANCE FOR FLASH
FLOODING. STORMS WILL BE MOVING AT A GOOD CLIP...SO THE THREAT
WILL BE ON THE LOW SIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

FOR WEDNESDAY AND WEDNESDAY EVENING THE MODELS HAVE BECOME IN
BETTER AGREEMENT WITH THE PLACEMENT OF THE LOW THAT REACHES
CENTRAL UTAH BY 12Z ON WEDNESDAY. IT CONTINUES TO PROGRESS THROUGH
THE REGION THURSDAY BY 12Z BRINGING AN ABUNDANT AMOUNT OF
MOISTURE AHEAD OF IT WEDNESDAY AFTERNOON AND INTO THE EVENING.
ALONG WITH THE MOISTURE THERE IS DECENT QG ASCENT AND INSTABILITY
ON BOTH WEDNESDAY EVENING  AND THURSDAY WHEN THE TROUGH MOVES
OVER THE CWA. INCREASED POPS ON WEDNESDAY OVER MOUNTAINS AND OVER
THE FAR NORTHEAST CORNER. OVER THE PLAINS AND FRONT RANGE ENOUGH
WARMING OCCURS ALOFT THAT CONDITIONS WILL INCLUDE MORE RAIN
SHOWERS WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EARLY
WEDNESDAY.

WILL KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH THURSDAY
WITH A MIXTURE OF RAIN AND SNOW SHOWERS OVERNIGHT WEDNESDAY INTO
THURSDAY FOR AREAS ABOVE TIMBERLINE. PW VALUES ARE STILL HIGH
WEDNESDAY THROUGH THURSDAY MORNING AT 0.80-1.00. THERE IS LIGHT
STORM MOTION BETWEEN 7 AND 10 KTS SO A POSSIBLE PROLONGED HEAVY
RAIN EVENT EXISTS FOR WEDNESDAY EVENING.

SYSTEM WILL MOVE OUT OF THE CWA BY FRIDAY AFTERNOON WARMING
TEMPERATURES. AS RIDGING MOVES IN AND SURFACE HIGH PRESSURE
DOMINATES THE REGION LOOK FOR TEMPERATURES TO RETURN TO SEASONAL
NORMALS OVER THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 234 PM MDT MON AUG 25 2014

THERE WILL BE A CHANCE FOR THUNDERSTORMS IN THE DENVER AREA THROUGH
ABOUT 06Z...THOUGH THE BEST TIME WILL BE 22Z TO 02Z. HAIL...WIND
GUSTS TO 40 KNOTS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS.
BECAUSE OF THE MOIST AIRMASS...LOW CLOUDS ARE EXPECTED AND FOG WILL
BE POSSIBLE 09Z TO 15Z TUESDAY. IF LOW CLOUDS FORM...CEILINGS
SHOULD BE LESS THAN 2000 FEET. THUNDERSTORMS WILL BE LIKELY AGAIN
TUESDAY AFTERNOON AND EVENING ACROSS THE DENVER AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Aug 25, 7:59 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
759 AM MDT MON AUG 25 2014

COZ030>051-261400-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
759 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM OVER THE
MOUNTAINS EARLY THIS AFTERNOON. THE STORMS WILL THEN SPREAD ONTO
THE PLAINS LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. SOME
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN UNSETTLED TUESDAY THROUGH THURSDAY AS AN UPPER
LEVEL TROUGH PASSES SLOWLY ACROSS THE STATE. THIS WILL BRING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY TUESDAY THROUGH
THURSDAY. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL
NORMALS. FRIDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE
BUILDING OVER THE WEST WILL BRING WARMER AND DRIER WEATHER BACK
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 25, 5:04 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
504 PM MDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             PARKER                  39.51N 104.76W
08/25/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Aug 25, 5:09 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON AUG 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     5 E PARKER              39.51N 104.67W
08/25/2014  M66.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

0502 PM     HAIL             PARKER                  39.51N 104.76W
08/25/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:11 AM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver94 min
Aug 26, 5:47 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington15 hr
Aug 26, 2:11 PM MDTSevere Thunderstorm WarningBOUJefferson18 min
Aug 26, 2:30 PM MDTAreal Flood AdvisoryBOUDenver, Jefferson2 hr
Aug 26, 4:08 PM MDTFlash Flood WarningBOULarimer2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.